[Skip to Content]
[Skip to Content Landing]
Article
January 1985

Effects of Propranolol on Ataxic Syndromes

Arch Neurol. 1985;42(1):15. doi:10.1001/archneur.1985.04060010017004

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —I would like to share my observations of the effects of propranolol hydrochloride on ataxic syndromes.

Report of Cases. 

Case 1.  A 57-year-old woman was initially seen in 1969 and her ataxia in gait progressed to involve her trunk and speech. The results of her CSF studies were normal as were those of general examinations and studies. There were no sensory or pyramidal signs. In 1972 she had cardiorespiratory symptoms and was found to have a cardiomyopathy with mitral valve prolapse. Her cardiologist prescribed 20 mg of propranolol hydrochloride four times daily. The patient had a prompt and unique improvement in her ataxia. This was not well sustained, although compliance in taking the rug was uncertain. Pneumoencephalography was postponed because of her heart problems. She was unavailable for follow-up when she moved to New Orleans.

Case 2.  —A 52-year-old man seen in 1980 had a one-year history of ataxia. This progressed to the point that he required assistance in walking and had frequent falls. A confirmatory opinion, given at the Neurology Department, Case Western Reserve University, Cleveland, suggested that this was in all probability a pontocerebellar atrophy with bilateral pyramidal

First Page Preview View Large
First page PDF preview
First page PDF preview
×